Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 7:46 PM CDT for Marshall County, Polk County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 7, 2020, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:22 PM CDT | HAIL 1.25 | 6 W Stephen, MN | HAIL UP TO HALF DOLLAR SIZED ON ROADWAY AFTER STORM PASSAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WUUS53 KFGF 080046
SVRFGF
MNC089-119-080130-
/O.NEW.KFGF.SV.W.0028.200608T0046Z-200608T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
746 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Marshall County in northwestern Minnesota...
Northwestern Polk County in northwestern Minnesota...
* Until 830 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located over Oslo, or 17
miles north of Grand Forks, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stephen, Argyle, Alvarado, Oslo, Englund, Big Woods and March.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4806 9704 4808 9710 4814 9712 4814 9715
4816 9712 4816 9714 4818 9715 4827 9714
4828 9712 4829 9712 4829 9714 4830 9711
4831 9714 4833 9713 4833 9714 4854 9701
4854 9653
TIME...MOT...LOC 0045Z 206DEG 40KT 4818 9711
HAIL...1.00IN
WIND...60MPH
$$
Lynch1 follow-up statement
304
WWUS53 KFGF 080101
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
801 PM CDT Sun Jun 7 2020
MNC089-119-080130-
/O.CON.KFGF.SV.W.0028.000000T0000Z-200608T0130Z/
Marshall MN-Polk MN-
801 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN MARSHALL AND NORTHWESTERN POLK COUNTIES...
At 800 PM CDT, a severe thunderstorm was located near Big Woods, or
19 miles east of Grafton, moving northeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stephen, Argyle, Alvarado, Oslo, Englund, Big Woods and March.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4806 9704 4808 9710 4814 9712 4814 9715
4816 9712 4816 9714 4818 9715 4827 9714
4828 9712 4829 9712 4829 9714 4830 9711
4831 9714 4833 9713 4833 9714 4854 9701
4854 9653
TIME...MOT...LOC 0100Z 206DEG 40KT 4833 9700
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:42 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 7, 7:42 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 742 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 741 PM CDT Sun Jun 7 2020 Significant instability remains over eastern North Dakota and extends into parts of northwest Minnesota with values of ML CAPE ranging between 1500 and 3500 J/Kg. This instability combined with deep layer shear of 40 to 60 knots this environment remains capable of supporting supercells. The outflow boundary that was previously located in the Red River Valley has dissipated which will decrease the tornado threat somewhat. Low level SRH remains maximized in far northwest Minnesota where some wall clouds were reported earlier and in southeast North Dakota near the South Dakota border where a tornado was confirmed. There will remain a window while the over the next hour to two where tornadoes remain possible. The threat for significant tornadoes has decreased across eastern North Dakota and northwest Minnesota. With the unstable environment and deep layer shear large hail, high winds, a tornado or two remain possible this evening. Later tonight storms are expected to grow upscale into more of a linear storm mode. At this point the primary severe risk will transition to wind. && .UPDATE... Issued at 705 PM CDT Sun Jun 7 2020 Warm front has remained this evening from the Cavalier ND area to near Thief River Falls then toward Park Rapids. Storms when reaching this warm front encountering better dynamics to become severe. SigTor remains higher along the Manitoba border near the front, but trends will indicate that the TOR threat will start to diminish by 02z. Watching the 500 mb wave moving NNE thru central SD and into south central ND with better upper level forcing with it. General band of t-storms with this feature and numerous severe storms along it from south of Jamestown to near Pierre SD. TOR reported near Ashley ND as area around there did see uptick in SigTor parameters. General thoughts are that as the wave lifts NNE will see increased t-storm action into E ND and likely form a line as it does and move NE thru most of the area overnight. Severe threat will be mainly hail and wind. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 VFR conditions at the TAF sites, except when thunderstorms are nearby when brief IFR/MVFR conditions will occur. T-storm threat at most sites continues past 06z then diminishes by 12z. Main t-storm threat Monday late aftn/eve will be in MN, affecting Bemidji. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC UPDATE...Riddle SHORT TERM...TG LONG TERM...Lynch AVIATION...Riddle
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 7:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 NE ALVARADO 48.21N 96.97W
06/07/2020 E1.25 INCH Marshall MN TRAINED SPOTTER
NICKEL TO HALF DOLLAR SIZED HAIL.
&&
GGUSTLocal storm report, Jun 7, 7:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 W CARIBOU 48.98N 96.47W
06/07/2020 M1.00 INCH KITTSON MN PUBLIC
&&Local storm report, Jun 7, 7:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 W CARIBOU 48.98N 96.47W
06/07/2020 E1.00 INCH Kittson MN PUBLIC
DIME TO QUARTER SIZED HAIL FELL FOR AT LEAST 5 MINUTES,
THROUGH 635 PM CDT.
&&
GGUSTLocal storm report, Jun 7, 7:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
723 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 2 SSE STEPHEN 48.42N 96.86W
06/07/2020 E0.25 INCH Marshall MN TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.
&&
GGUSTLocal storm report, Jun 7, 7:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
734 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 2 SSE STEPHEN 48.42N 96.86W
06/07/2020 E1.00 INCH Marshall MN TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.
&&
GGUSTLocal storm report, Jun 7, 7:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL HALLOCK 48.77N 96.94W
06/07/2020 E0.75 INCH KITTSON MN DEPT OF HIGHWAYS
BRIEF HEAVY RAIN AND HAIL. SOME STANDING WATER SHOWING IN
FIELDS.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 64 min |
| Jun 7, 7:42 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 63 min |
| Jun 7, 8:10 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 6 hr |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 48 min |
| Jun 7, 8:17 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 28 min |
| Jun 7, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 44 min |
| Jun 7, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 47 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 43 min |
| Jun 7, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 67 min |
| Jun 7, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 42 min |
| Jun 7, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Roseau | 41 min |
| Jun 7, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more | 61 min |
| Jun 7, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 39 min |
| Jun 7, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 60 min |
| Jun 7, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more | 45 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Clay | 42 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 50 min |
| Jun 8, 12:23 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 38 min |
| Jun 8, 12:37 AM CDT | Special Weather Statement | FGF | Clay, Clearwater, Mahnomen, Norman, Red Lake | 38 min |
| Jun 8, 12:45 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 17 min |
| Jun 8, 1:01 AM CDT | River Flood Warning | FGF | Kittson | 8 days |
| Jun 8, 2:30 AM CDT | Areal Flood Advisory | FGF | Kittson, Marshall | 8 hr |
| Jun 8, 2:39 AM CDT | Special Weather Statement | FGF | Clearwater | 51 min |
| Jun 8, 9:58 AM CDT | River Flood Warning | FGF | Polk | 4 days |
| Jun 8, 2:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 8, 3:06 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 54 min |
| Jun 8, 3:40 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 50 min |
| Jun 8, 3:54 PM CDT | Special Weather Statement | FGF | Kittson | 36 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 20 min |
| Jun 8, 5:12 PM CDT | Tornado Warning | FGF | Polk | 18 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 8, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 40 min |
| Jun 8, 6:09 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 51 min |
| Jun 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.